MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012274-20
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Death (1802); Heart Failure (2206)
Date of Event 09/18/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.Na.
 
Event or Problem Description
It was reported that the patient presented with an st elevated myocardial infarction and the procedure was performed to treat a heavily calcified lesion in the right coronary artery (rca).A 3.0x20mm trek rx balloon dilation catheter (bdc) was advanced to the lesion with resistance from the calcified anatomy.During the first inflation the balloon of the bdc ruptured at 20 atmospheres.When retracting the bdc, resistance with the anatomy was felt and the balloon separated from the bdc shaft and was stuck in the rca.Several snare devices and unspecified guide wires were used to try to remove the separated segment of the balloon but were unsuccessful.The separated segment remained embedded to the vessel wall.A clinically significant delay was reported in the procedure and hospitalization was prolonged.The patient expired the next day due to heart failure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.The reported difficult to advance and the reported difficult to remove were unable to be replicated in a testing environment as they were based on operational circumstances.The reported balloon material rupture and the reported balloon material separation were unable to be confirmed due to the condition of the returned device/component not returned.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents from this lot.The investigation determined the reported difficulties appear to be related to deviation of the instructions for use (ifu) and subsequent circumstances of the procedure as it is likely that resistance was met with the heavily calcified anatomy resulting in the reported difficult to advance.Inflation of the balloon to 20 atmospheres (against the ifu) resulted in the reported balloon material rupture.It should be noted that the trek rx and mini trek rx coronary dilatation catheter ifu states: balloon pressure should not exceed the rated burst pressure (rbp).During removal, interaction with the heavily calcified anatomy resulted in the reported difficult to remove.Interaction/manipulation of the device resulted in the noted stretched inner and outer member and ultimately resulted in the reported balloon material separation/noted inner and outer member separation.A poor quality single image of the rca was provided and reviewed by an abbott vascular clinical specialist.Based on the cine review, it appears that the whole balloon is in the rca not just a piece of it, as was reported.The noted multiple bends on the hypotube and the noted kinked support skive/wire/bayonet likely occurred due to handling or during packing for return analysis.A medical review was performed by an abbott vascular clinical specialist.Based on the medical review, the patient¿s existing medical condition (stemi), procedural complications and the physician¿s technique all contributed to the outcome of death.The trek device did not contribute or cause the patient¿s death.The reported patient effect of death is listed in the trek rx and mini trek rx coronary dilatation catheter ifu as a known patient effect of coronary procedures.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10649560
Report Number2024168-2020-08382
Device Sequence Number4283629
Product Code LOX
UDI-Device Identifier08717648138447
UDI-Public08717648138447
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model Number1012274-20
Device Catalogue Number1012274-20
Device Lot Number00529G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2020
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer12/03/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date12/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;